Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 68, NWS Las Vegas, NV

July 20, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2015, 4:58 AM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 4:58 AM MST (11:58 UTC)
Expired
Jul 20, 2015, 8:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:45 AM MSTFLASH FLOOD10 Ene Chloride, AZHWY DEPARTMENT REPORTS MUD AND DEBRIS ON STOCKTON HILL RD FROM MP 16-26. ROAD IS PASSABLE BUT ROAD CREWS ARE SCRAPING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 12.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2823 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WGUS55 KVEF 201158
FFWVEF
AZC015-201500-
/O.NEW.KVEF.FF.W.0068.150720T1158Z-150720T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
458 AM MST MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 800 AM MST
    
* AT 457 AM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER CHLORIDE. THE RAIN IS MOVING NORTH AT 10 MPH. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHLORIDE...PACKSADDLE CAMPGROUND...PIERCE FERRY AND ANTARES 
  ROADS...STOCKTON HILL ROAD...DOLAN SPRINGS AND WINDY POINT 
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3581 11403 3547 11378 3531 11419 3575 11438

$$

STEELE
2 follow-up statements
895 
WGUS75 KVEF 201331
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 AM MST MON JUL 20 2015

AZC015-201500-
/O.CON.KVEF.FF.W.0068.000000T0000Z-150720T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
631 AM MST MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

AT 627 AM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS THAT PRODUCED HEAVY RAIN IN EXCESS OF ONE INCH OVER 
THE WARNED AREA IN THE LAST 90 MINUTES. 
 
FLASH FLOODING IS LIKELY OCCURING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHLORIDE...PACKSADDLE CAMPGROUND...PIERCE FERRY AND ANTARES ROADS...
STOCKTON HILL ROAD...DOLAN SPRINGS AND WINDY POINT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3581 11403 3547 11378 3531 11419 3575 11438

$$

STEELE
262 
WGUS75 KVEF 201451
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
751 AM MST MON JUL 20 2015

AZC015-201500-
/O.EXP.KVEF.FF.W.0068.000000T0000Z-150720T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
751 AM MST MON JUL 20 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 800 AM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. ADDITIONAL SHOWERS ARE STILL POSSIBLE IN THE NEXT TWO 
HOURS.

LAT...LON 3581 11403 3547 11378 3531 11419 3575 11438

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:44 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 2:44 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 AM PDT MON JUL 20 2015

.SYNOPSIS...A DISTURBANCE STRETCHING FROM THE COAST TO THE SOUTHERN
GREAT BASIN WILL AIDE IN SHOWER AND THUNDERSTORM DEVELOPMENT TODAY
THROUGH TUESDAY. STORMS IN THIS TYPE OF ENVIRONMENT CAN PRODUCE
LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND RESULT IN FLASH
FLOODING. ANYONE PLANNING OUTDOOR ACTIVITIES OR A TRIP IN THE NEXT
COUPLE OF DAYS ARE ENCOURAGED TO REMAIN WEATHER AWARE. BY MID
WEEK...DRIER AIR IS EXPECTED TO SPREAD ACROSS THE REGION BRINGING AN
END TO THUNDERSTORM ACTIVITY THAT WILL LAST INTO THE WEEKEND.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

AS OF MIDNIGHT, SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN FILLING IN
OVER THE CENTRAL PORTIONS OF THE FORECAST AREA WITH MOST OF THE
ACTION NORTH OF INTERSTATE 40. SHOWERS AND STORMS OVER LINCOLN
COUNTY LAST EVENING SLOWLY BUILT SOUTH ALONG A BOUNDARY AND REACHED
INTO CLARK COUNTY WHERE UP TO .35 INCHES WAS RECORDED IN THE SPRING
MOUNTAINS, UP TO TWO THIRDS OF AN INCH IN THE SHEEP RANGE AND TWO TO
THREE TENTHS IN THE MESQUITE AREA AS OF 130 AM. AN AREA OF LIGHT TO
MODERATE RAIN SHOWERS OVER SOUTHERN CLARK COUNTY ARE MARCHING
NORTHWARD AND SHOULD MOVE ACROSS THE LAS VEGAS VALLEY IN THE HOUR OR
TWO. RAIN AMOUNTS THUS FAR HAVE BEEN LIGHT WHERE SHOWERS HAVE PASSED
OVER RAIN GAGES. MODERATE TO POSSIBLY HEAVY RAIN WAS NOTED ON RADAR
NEAR THE TEMPLE BAR AREA.

TODAY COULD BE AN INTERESTING DAY ACROSS MUCH OF THE AREA,
ESPECIALLY NORTH OF INTERSTATE 40 WITH VARIOUS BOUNDARIES FROM
PREVIOUS DAY CONVECTION PROVIDING FOCUS FOR STORM INITIATION. IN
ADDITION, THE REMNANTS OF DOLORES IS FORECAST TO COMBINE WITH LOW
PRESSURE OFF THE WEST COAST WITH A 50KT JET FORECAST TO DEVELOP
AROUND THE BASE OF THE LOW AND MOVE INTO SOUTHERN CALIFORNIA
BECOMING AN EXTRA SOURCE OF LIFT. MODELS FORECAST DRIER, MORE STABLE
AIR OVER SOUTHERN MOHAVE INTO SOUTHEAST SAN BERNARDINO COUNTY
HEADING INTO THE AFTERNOON HOURS TODAY AND SHOWER ACTIVITY MAY SHUT
DOWN EARLY THERE. A FLASH FLOOD WATCH REMAINS FOR MOST AREAS THROUGH
MID DAY THEN THE SOUTHERN AREAS GET TRIMMED OUT AS THE DRIER AIR
MOVES INTO THE DESERTS FOR THIS AFTERNOON.

THE LOW OFF THE COAST OPENS UP TONIGHT AND CROSSES THE AREA TUESDAY
WITH THE FOCUS FOR SHOWERS/STORMS SHIFTING MAINLY TO INYO COUNTY AND
THE SOUTHERN GREAT BASIN. WEAK INSTABILITY EXTENDS INTO PORTIONS OF
CLARK COUNTY ON TUESDAY AND THE MOUNTAINS COULD SEE A FEW SHOWERS AS
WELL.

BY WEDNESDAY, TROUGHING MOVES TO THE NORTHWEST COAST AND THE
NORTHWEST CWA LIES IN THE RIGHT ENTRANCE REGION OF A 70+ KNOT JET
PROVIDING SOME UPPER LEVEL SUPPORT FOR LINGERING MOISTURE IN THAT
AREA FOR ANOTHER SHOT AT THUNDERSTORMS. DRIER, MORE STABLE AIR WILL
BE IN PLACE ELSEWHERE AND MAINLY DRY CONDITIONS ARE EXPECTED. A
WARMING TREND IS FORECAST THROUGH MID WEEK BUT TEMPERATURES WILL
REMAIN BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH SUNDAY.

LONG TERM STARTS OUT WITH A TROUGH EXTENDING FROM THE THE PAC NW
SOUTHWARD INTO NORTHERN CALIFORNIA. MODELS STILL TRYING TO DEVELOP A
CONVERGENCE ZONE FROM NEAR BISHOP NORTHEAST INTO CENTRAL NEVADA
THURSDAY. ADDED SLIGHTLY HIGHER POPS TO NORTHERN ESMERALDA COUNTY AS
AN ISOLATED SHOWER OR THUNDERSTORM COULD DEVELOP. OTHERWISE, DRIER
SOUTHWEST FLOW WILL TRANSLATE TO A BREEZY AFTERNOON ALONG WITH
WARMER TEMPERATURES.

FRIDAY AND SATURDAY WILL BE DRY AND WARMER YET WITH TEMPERATURES
NEAR SEASONAL NORMALS. FOR SUNDAY...INCREASED POPS ACROSS EASTERN
MOHAVE AS MONSOON MOISTURE COULD SNEAK BACK WEST INTO THE COUNTY.
REMAINDER OF THE AREA LOOKS TO STAY DRY WITH SEASONABLE
TEMPERATURES.
&&

AVIATION...FOR MCCARRAN...LIGHT-MODERATE SHOWERS ARE
POSSIBLE THROUGH 12-13Z IN THE VALLEY THEN ANOTHER ROUND IS POSSIBLE
THIS AFTERNOON. GUSTY...ERRATIC OUTFLOW WINDS AND BRIEFLY REDUCED
VISIBILITY IN RAIN ARE THE PRIMARY IMPACTS EXPECTED. OTHERWISE,
WINDS WILL MAINLY FAVOR DIURNAL DIRECTIONAL TRENDS THROUGH TONIGHT.
SCT-BKN CLOUDS WILL GENERALLY BE AOA 10K FEET UNLESS SHOWERS FORM IN
THE VALLEY AND BRIEFLY LOWER CIGS TO AROUND 6K FEET. SHOWERS AND
THUNDERSTORMS WILL MOST PREVALENT IN THE BEATTY AND MORMON MESA
CORRIDORS WITH ISOLATED SHRA/TSRA IN THE OTHER APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA...SHRA/TSRA ACTIVITY WILL SHIFT SLOWLY NORTH TODAY WITH
DRIER CONDITIONS EXPECTED SOUTH OF INTERSTATE 40 BY THIS AFTERNOON.
OUTSIDE OF THUNDERSTORM OUTFLOW, WINDS WILL GENERALLY FOLLOW DIURNAL
DIRECTIONAL TRENDS THROUGH TONIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND/OR TUESDAY. REPORTS OF FLASH FLOODING, THUNDERSTORM WINDS,
DUST, HAIL AND RELATED DAMAGE AS WELL AS RAINFALL TOTALS ARE
ENCOURAGED. SPOTTER ACTIVATION IS NOT EXPECTED BEYOND WEDNESDAY
THROUGH NEXT WEEKEND.
&&

SALMEN/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:46 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 20, 6:01 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.